Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 24, 2011, 3:45 PM MST for Apache County, Arizona. It was in force for 90 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2011, 3:45 PM MST (22:45 UTC)
- Expired
- Jul 24, 2011, 5:15 PM MST
- In force
- 90 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 204 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:00 PM MST | HEAVY RAIN 0.99 | 3 Ne Alpine, AZ | ESCUDILLA PEAK...SPOTTER REPORTS OF DEBRIS OVER SECTIONS OF HIGHWAY 180 NORTH AND SOUTHEAST OF APLINE...FROM HEAVY RAIN |
| Jul 24, 4:30 PM MST | FLASH FLOOD | 4 N Alpine, AZ | FLOODING AND EROSION ON PROPERTIES IN THE AREA. 1.5 INCHES RAINFALL MEASURED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
154 WGUS55 KFGZ 242245 FFWFGZ AZC001-250015- /O.NEW.KFGZ.FF.W.0023.110724T2245Z-110725T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 345 PM MST SUN JUL 24 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA... * UNTIL 515 PM MST * AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM WHICH WILL LEAD TO FLASH FLOODING OVER THE WALLOW BURNED AREA NEAR ALPINE AND NUTRIOSO. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES... MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... DAVIS CREEK...NUTRIOSO CREEK...MILK CREEK...TROUT CREEK...SAN FRANCISCO RIVER...AUGER CREEK...COYOTE CREEK...TURKEY CREEK...MAMIE CREEK...WOODS CREEK...HULSEY CREEK...PADDY CREEK...PACE CREEK... CANYON CREEK...COLEMAN CREEK...ROMERO CREEK AND STONE CREEK. && LAT...LON 3399 10920 3396 10905 3378 10905 3378 10920 $$ DJO
2 follow-up statements
572 WGUS75 KFGZ 242350 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 450 PM MST SUN JUL 24 2011 AZC001-250015- /O.CON.KFGZ.FF.W.0023.000000T0000Z-110725T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APACHE AZ- 450 PM MST SUN JUL 24 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR SOUTHEASTERN APACHE COUNTY... AT 440 PM MST...LAW ENFORCEMENT OFFICIALS REPORT MUDSLIDES CAUSING CLOSURES OF HIGHWAYS 180 AND 191 IN THE VICINITY OF ALPINE AND NUTRIOSO DUE TO THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAIN EARLIER THIS AFTERNOON ON THE WALLOW BURN AREA. IN ADDITION...PROPERTY OWNERS NORTH OF ALPINE REPORTED FLOODING...PROPERTY DAMAGE...AND EROSION DUE TO HEAVY RUNOFF. ALTHOUGH HEAVY RAIN HAS ENDED...RUNOFF WILL CONTINUE LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIFE-THREATENING FLOODING OF CREEKS...ROADS...AND NORMALLY DRY WASHES IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES... MUDSLIDES...AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... DAVIS CREEK...NUTRIOSO CREEK...MILK CREEK...TROUT CREEK...SAN FRANCISCO RIVER...AUGER CREEK...COYOTE CREEK...TURKEY CREEK...MAMIE CREEK...WOODS CREEK...HULSEY CREEK...PADDY CREEK...PACE CREEK... CANYON CREEK...COLEMAN CREEK...ROMERO CREEK AND STONE CREEK. && LAT...LON 3399 10920 3396 10905 3378 10905 3378 10920 $$ DJO
142 WGUS75 KFGZ 250021 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 521 PM MST SUN JUL 24 2011 AZC001-250025- /O.EXP.KFGZ.FF.W.0023.000000T0000Z-110725T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ APACHE AZ- 521 PM MST SUN JUL 24 2011 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN APACHE COUNTY... HEAVY RAIN WHICH CAUSED FLASH FLOODING AS WELL AS MUD AND DEBRIS FLOWS IN THE VICINITY OF NUTRIOSO AND ALPINE AND HIGHWAYS 180 AND 191 HAS ENDED AND STREAM FLOWS HAVE BEGUN TO SUBSIDE. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. KEEP IN MIND THAT CLOSURES TO AREA ROADWAYS MAY CONTINUE THIS EVENING AND SOME AREA ROADWAYS MAY STILL BE IMPASSABLE DUE TO DAMAGE OR RECEDING WATER FLOWS. DUE NOT ATTEMPT TO CROSS FLOWING WATER ON FOOT OR IN A VEHICLE. LAT...LON 3399 10920 3396 10905 3378 10905 3378 10920 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:40 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 24, 2:40 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 240 PM MST SUN JUL 24 2011 .SYNOPSIS...HIGH PRESSURE WILL BUILD ACROSS THE SOUTHWEST ALLOWING A MOIST FLOW TO CONTINUE FOR THE NEXT SEVERAL DAYS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY WITH TEMPERATURES NEAR NORMAL. && .DISCUSSION... SCATTERED SHOWERS AND STORMS ARE DEVELOPING ACROSS NORTHERN AZ THIS AFTERNOON IN RESPONSE TO A SURGE OF MOISTURE THATS MOVED INTO THE AREA. INITIAL STORMS ARE FAVORING THE WHITE MTNS AND MOGOLLON RIM WHICH WILL CONTINUE TO BE AN AREA OF FOCUS FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON/EVENING DUE TO BETTER MOISTURE AND INSTABILITY IN PLACE. A STEEP CAPPING INVERSION WAS NOTED ON THIS MORNINGS SOUNDING AROUND 430 MB WHICH WILL LIKELY SUPPRESS CONVECTION TO SOME DEGREE FOR AREAS NORTH OF THE RIM THIS EVENING. WEAK STEERING FLOW WILL LEAD TO SLOW MOVING PULSE TYPE STORMS WITH HEAVY RAIN AND LOCALIZED FLOODING BEING THE PRIMARY THREAT. ACTIVITY WILL DECREASE AROUND SUNSET WITH ISOLATED STORMS POSSIBLE TONIGHT. FOR MONDAY...ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS WILL DEVELOP AS ABUNDANT MOISTURE REMAINS IN PLACE AND ACTUALLY INCREASES A BIT THROUGHOUT THE DAY. STORMS WILL AGAIN FAVOR THE WHITE MTNS AND MOGOLLON RIM SOUTHWARD...AS WELL AS PORTIONS OF EASTERN AZ WHERE IT APPEARS THE BETTER INSTABILITY WILL BE. STORMS WILL AGAIN BE SLOW MOVING AND HEAVY RAIN AND FLOODING WILL REMAIN A CONCERN. THE HIGH PRESSURE CENTER OVER THE SOUTHERN CONUS WILL SLOWLY RETREAT EASTWARD THROUGH THE EARLY PART OF NEXT WEEK ALLOWING AN UPPER LEVEL DISTURBANCE TO ROTATE THROUGH NORTHERN AZ ON TUESDAY. THIS WILL LIKELY ENHANCE SHOWER/THUNDERSTORM ACTIVITY SOMETIME LATE MONDAY NIGHT THROUGH TUESDAY AND HAVE TRENDED PRECIPITATION CHANCES UPWARD. THE MOISTURE PLUME LOOKS TO PUSH EASTWARD WEDNESDAY/THURSDAY WITH A DOWNTURN IN PRECIPITATION ACROSS OUR WESTERN AREAS. HOWEVER...THE HIGH REESTABLISHES ITSELF OVER THE SOUTHWEST BY NEXT WEEKEND WITH ANOTHER RAMP UP IN MOISTURE ANTICIPATED. && .AVIATION...FOR THE 00Z PACKAGE...TIL 03Z MON...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ALONG AND SOUTH OF THE MOGOLLON RIM...WITH LOCAL MVFR CONDITIONS AROUND THE STRONGER STORMS. ELSEWHERE ISOLATED THUNDERSTORM COVERAGE IS FORECAST. STORM ACTIVITY TO DIMINISH OVERNIGHT. AFT 17Z MON...THUNDERSTORMS SHOULD RETURN TO NORTHERN ARIZONA...WITH GREATER COVERAGE THAT WHAT HAS BEEN SEEN TODAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCS AVIATION................DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 24, 4:00 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 AM MST SUN JUL 24 2011 AZZ004>018-037>040-250700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 400 AM MST SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY INCREASING MOISTURE ACROSS ARIZONA WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO AREAS OVER AND SOUTH OF THE MOGOLLON RIM...WITH ISOLATED SHOWERS ACROSS THE NORTHEAST AND ALONG THE UTAH BORDER. SOME STORMS MAY PRODUCE BRIEF HEAVY RAIN AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ABUNDANT MOISTURE WILL REMAIN ACROSS THE REGION BRINGING SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. DRIER AIR WILL RETURN FOR THE LATTER HALF OF THE WEEK WITH DECREASING CHANCES OF SHOWERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:03 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.